If I got an allergic reaction from cephalexin, does that mean I am also allergic to penicillin?

No. There is indeed crossreactivity, but: -if you are allergic to cephalosporins like cephalexin, and have had penicillin with no problem in the past, most patients can continue taking penicillin without problems. -if you have not had penicillin since this reaction to cephalexin, you should see a physician who could to test you to penicillin, ideally an allergist.

Related Questions

Always fine w penicillin, but had extreme allergic reaction reaction to keflex! Does that mean I am now also allergic to penicillin for sure?

Not necessarily. While penicillin and Cephalexin (keflex) share some features, allergy to one does not necessarily to one mean that you are allergic to the other. See a board-certified allergist/immunologist to sort things out. Read more...

I started taking cephalexin. As I have had mild allergic reaction to penicillin, should I expect serious allergic reactions to this medicatiion?

Mostly not. The incidence of cephalexin allergy in patients with penicillin allergy is in the single digit % and likely not much different from patient without a history of penicillin allergy. However if you had a severe anaphylactic reaction to penicillin, I would suggest an allergy consult just to be safe . Read more...